Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

July 16, 2018Rockdale County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 16, 2018, 4:12 PM EDT for Rockdale County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 4:12 PM EDT (20:12 UTC)
Expired
Jul 16, 2018, 4:45 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Wind
40

County Rockdale County, GA

The radar

The Atlanta radar (KFFC), 61 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WWUS82 KFFC 162012
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
412 PM EDT MON JUL 16 2018
 
GAZ046-048-162045-
Rockdale GA-Newton GA-
412 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCKDALE AND NEWTON
COUNTIES UNTIL 445 PM EDT...

At 412 PM EDT...a strong thunderstorm was over Conyers...moving east
at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Conyers, Covington, Oxford, Porterdale, Georgia International Horse
Park, Lakeview Estates, Magnet, Almon, Milstead, Oak Hill and Rocky
Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3358 8407 3371 8403 3368 8381 3346 8390
TIME...MOT...LOC 2012Z 290DEG 9KT 3363 8400 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:36 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 16, 3:36 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
336 PM EDT Mon Jul 16 2018

.SHORT TERM /Tonight through Tuesday Night/...

Seems to be no real focus for thunderstorm development again today
except for leftover boundaries. Heavy rain continues to be a
threat as storms are slow moving. Upper air shows a weakening
upper ridge with a broad trough forming over the southeast during
the period. Models indicating a front drifting into north GA
Tuesday afternoon/evening with some drier air spreading into the
state. Still looks like basically a diurnal pattern through the
period...although some storms could linger into the overnight
tonight. For Tuesday...have kept pops in the 40 to 50 percent
range. For tomorrow night have dried out the far north after
06z...but left low pops for the remainder of the area. No big
changes to temperatures in the short term.

41

.LONG TERM /Wednesday through Monday/...

SNELSON

Still appears area will see only slow shift to NW flow aloft this
week with broad upper ridge building over the western and central
CONUS and trough over the midwest states. By the weekend, however,
medium range guidance now showing high amplitude trough digging SSE
into the eastern states on Saturday. While we may not see much
cooler temps, could see slightly drier air at sfc and aloft, though
chc of storms will continue with cold air aloft and stronger mid
level flow. Until then, will continue to see mostly diurnally-driven
afternoon and evening convection though with well above average PW,
could also see isolated overnight activity as well. As flow aloft
eventually becomes WNW, could see some development of MCS though not
seeing confirmation of this in model QPF.

Heat indices should remain 95 to 101, which is below advisory
threshold, through the extended though will continue to monitor.
Tropical activity thankfully still not seen in model progs or NHC
outlooks.

&&

PREV LONG TERM DISCUSSION... /Issued 345 AM EDT Mon Jul 16 2018/

LONG TERM /Tuesday Night through Sunday/...

Medium-range models continue to show an amplifying upper-level
pattern developing through the majority of the extended forecast
period. Frontal boundary settling into the southern portion of the
forecast area as we begin the period concentrates best POPs across
the southern half of the area mid-week. Strong short wave and
associated surface front should increase POPs areawide as we head
into the weekend. With moderate mid-level winds associated with this
system, combined with enhanced forcing and at least moderate
instability, we will need to keep an eye on the potential for an
increased severe thunderstorms threat. Noticeable divergence between
the GFS and the ECMWF for the latter portion of the period, but I
have kept at least chance POPs through the end of this forecast
cycle.

20

AVIATION...
18Z Update...
Some mvfr ceilings were lingering...but should continue to improve
to widespread sct-bkn035-045. Showers and thunderstorms should
develop in any location with no real feature to focus on. There
is also the potential showers and storms could linger beyond 00z
this evening into portions of the overnight but not confident
which taf sites would be affected. Winds should remain on
the west side...mostly southwest 5 to 7kt and diminish
overnight. Some potential for ifr again overnight with such a moist
airmass.

//ATL Confidence...18Z Update...
High on all elements except medium on ifr for Tuesday morning.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  91  72  90 /  50  50  40  30
Atlanta         75  90  73  90 /  50  50  40  30
Blairsville     67  85  65  85 /  50  50  30  20
Cartersville    72  90  71  90 /  50  50  40  30
Columbus        75  91  75  92 /  50  50  50  50
Gainesville     71  89  71  89 /  50  50  40  30
Macon           74  92  73  91 /  50  50  40  50
Rome            73  91  70  91 /  40  50  40  20
Peachtree City  72  90  72  91 /  50  50  40  40
Vidalia         74  91  74  90 /  50  50  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....SNELSON
AVIATION...41
Hazardous weather outlook, Jul 16, 1:00 PM EDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
100 PM EDT Mon Jul 16 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
100 PM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across north and
central Georgia this afternoon and tonight, most numerous between 3
and midnight, although isolated storms will continue overnight. A
few of these storms could also be strong, producing gusty winds and
occasional lightning. However, the main hazard from the
thunderstorms will be locally heavy rainfall. The heavy rain could
cause temporary street flooding and ponding of water in low lying
areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous thunderstorms are expected Tuesday through
Sunday, mainly in the afternoon and evening hours each day. A few
strong to severe thunderstorms will be possible each day with strong,
gusty winds, frequent lightning, and very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 16, 3:16 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
316 PM EDT MON JUL 16 2018

GAZ023-025-034-035-037-047-161945-
Hall GA-Jackson GA-Walton GA-Barrow GA-Gwinnett GA-Oconee GA-
316 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL...SOUTHWESTERN
JACKSON...NORTHWESTERN WALTON...BARROW...EASTERN GWINNETT AND
NORTHWESTERN OCONEE COUNTIES UNTIL 345 PM EDT...

At 316 PM EDT...a strong thunderstorm was over Carl, or near
Winder...moving southeast at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lawrenceville, Winder, Monroe, Snellville, Buford, Loganville,
Braselton, Auburn, Flowery Branch, Dacula, Grayson, Statham,
Hoschton, Walnut Grove, Bogart, Bethlehem, Between, Carl, Jersey and
Rest Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3401 8348 3399 8349 3400 8350 3399 8350
      3398 8351 3397 8354 3395 8353 3368 8378
      3384 8408 3419 8397
TIME...MOT...LOC 1916Z 301DEG 15KT 3400 8382

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 16, 3:23 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
323 PM EDT MON JUL 16 2018

GAZ003-162000-
Catoosa GA-
323 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CATOOSA COUNTY UNTIL 400 PM
EDT...

At 323 PM EDT...a strong thunderstorm was over Boynton, or near
Ringgold...moving northeast at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Ringgold, Fort Oglethorpe, Boynton, Beaumont, Indian Springs,
Graysville, Blue Spring, Apison and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3498 8498 3497 8500 3496 8500 3479 8519
      3481 8520 3485 8520 3486 8525 3488 8527
      3494 8527 3499 8520 3499 8499
TIME...MOT...LOC 1923Z 227DEG 9KT 3491 8522

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 16, 3:30 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
330 PM EDT MON JUL 16 2018

GAZ022-023-033-034-162000-
Hall GA-North Fulton GA-Forsyth GA-Gwinnett GA-
330 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL...NORTH
FULTON...SOUTHWESTERN FORSYTH AND NORTHWESTERN GWINNETT COUNTIES
UNTIL 400 PM EDT...

At 330 PM EDT...a strong thunderstorm was over Brookwood, or 7 miles
south of Cumming...moving southeast at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cumming, Johns Creek, Alpharetta, Duluth, Sugar Hill, Suwanee,
Buford, Buford Dam-Lake Lanier Parks, Brookwood and Lake Lanier
Islands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3410 8427 3420 8414 3417 8397 3392 8406
TIME...MOT...LOC 1930Z 301DEG 9KT 3409 8413

WIND...40MPH
Local storm report, Jul 16, 3:38 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
338 PM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     LIGHTNING        3 W SUGAR HILL          34.10N  84.08W
07/16/2018                   GWINNETT           GA   EMERGENCY MNGR

            A HOUSE WAS STRUCK BY LIGHTNING IN THE 5500 BLOCK OF
            BLUE CEDAR DRIVE.

&&

EVENT NUMBER FFC1800632

LREAVES
Special weather statement, Jul 16, 3:46 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
346 PM EDT MON JUL 16 2018

GAZ025-035>037-047-162015-
Jackson GA-Walton GA-Barrow GA-Clarke GA-Oconee GA-
346 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON...NORTHEASTERN
WALTON...BARROW...WESTERN CLARKE AND NORTHWESTERN OCONEE COUNTIES
UNTIL 415 PM EDT...

At 346 PM EDT...a strong thunderstorm was over Russell, or near
Winder. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Winder, Monroe, Statham, Bogart, Bethlehem, Athens-Clarke County,
Russell, Bear Creek Reservoir, Fort Yargo State Park, Gratis and
Campton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3395 8380 3408 8366 3397 8344 3378 8367
TIME...MOT...LOC 1946Z 315DEG 3KT 3397 8366

WIND...40MPH
Special weather statement, Jul 16, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
412 PM EDT MON JUL 16 2018

GAZ046-048-162045-
Rockdale GA-Newton GA-
412 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCKDALE AND NEWTON
COUNTIES UNTIL 445 PM EDT...

At 412 PM EDT...a strong thunderstorm was over Conyers...moving east
at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Conyers, Covington, Oxford, Porterdale, Georgia International Horse
Park, Lakeview Estates, Magnet, Almon, Milstead, Oak Hill and Rocky
Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3358 8407 3371 8403 3368 8381 3346 8390
TIME...MOT...LOC 2012Z 290DEG 9KT 3363 8400

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:02 PM EDTSpecial Weather StatementFFCHaralson28 min
Jul 15, 9:22 PM EDTSpecial Weather StatementFFCPaulding38 min
Jul 15, 9:27 PM EDTSpecial Weather StatementFFCHaralson33 min
Jul 15, 9:49 PM EDTSpecial Weather StatementFFCDouglas26 min
Jul 15, 10:08 PM EDTSpecial Weather StatementFFCHaralson, Paulding37 min
Jul 15, 10:16 PM EDTSpecial Weather StatementFFCDouglas29 min
Jul 15, 10:55 PM EDTSpecial Weather StatementFFCCobb35 min
Jul 16, 12:16 AM EDTSpecial Weather StatementFFCDawson, Lumpkin59 min
Jul 16, 12:20 AM EDTSpecial Weather StatementFFCDeKalb, Forsyth55 min
Jul 16, 1:10 AM EDTSpecial Weather StatementFFCDawson, Lumpkin80 min
Jul 16, 1:44 AM EDTRiver Flood WarningFFCFulton, Gwinnett2 hr
Jul 16, 1:07 PM EDTSpecial Weather StatementFFCUnion38 min
Jul 16, 1:37 PM EDTSpecial Weather StatementFFCWhitfield38 min
Jul 16, 1:39 PM EDTSpecial Weather StatementFFCUnion36 min
Jul 16, 2:11 PM EDTSpecial Weather StatementFFCGordon49 min
Jul 16, 2:15 PM EDTSpecial Weather StatementFFCCobb30 min
Jul 16, 2:32 PM EDTSpecial Weather StatementFFCGwinnett28 min
Jul 16, 2:51 PM EDTSpecial Weather StatementFFCBarrow24 min
Jul 16, 3:01 PM EDTSpecial Weather StatementFFCGwinnett29 min
Jul 16, 3:16 PM EDTSpecial Weather StatementFFCBarrow, Gwinnett, Walton29 min
Jul 16, 3:23 PM EDTSpecial Weather StatementFFCCatoosa37 min
Jul 16, 3:30 PM EDTSpecial Weather StatementFFCGwinnett30 min
Jul 16, 3:46 PM EDTSpecial Weather StatementFFCBarrow29 min
Jul 16, 4:47 PM EDTSpecial Weather StatementFFCMontgomery, Toombs28 min
Jul 16, 5:00 PM EDTSpecial Weather StatementFFCWheeler30 min
Jul 16, 5:21 PM EDTSpecial Weather StatementFFCMontgomery24 min
Jul 16, 6:45 PM EDTSpecial Weather StatementFFCCarroll30 min
Jul 16, 7:21 PM EDTSpecial Weather StatementFFCCarroll24 min
Jul 16, 7:45 PM EDTSpecial Weather StatementFFCCarroll30 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.